Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 312, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 1, 2004, 1:49 PM CDT for Cass County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2004, 1:49 PM CDT (18:49 UTC)
- Expired
- Aug 1, 2004, 2:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Cass County, IA
The radar
The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1981 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 011849 SVRDMX IAC029-011930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 149 PM CDT SUN AUG 1 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN SOUTHWEST IOWA * UNTIL 230 PM CDT * AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ATLANTIC...OR ABOUT 73 MILES WEST OF DES MOINES...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR WIOTA AROUND 200 PM CDT... 6 MILES NORTH OF CUMBERLAND AROUND 210 PM CDT... 7 MILES SOUTH OF ANITA AROUND 215 PM CDT... 7 MILES SOUTH OF ANITA MUNICIPAL AIRPORT AROUND 220 PM CDT AND 6 MILES NORTH OF MASSENA AROUND 225 PM CDT. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. LAT...LON 4149 9508 4126 9514 4117 9475 4148 9475 $$ DONAVON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 4:55 AM CDT, 8 hours 54 minutes earlier.
Area forecast discussion, Aug 1, 4:55 AM CDT, 8 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 455 AM CDT SUN AUG 1 2004 .SHORT TERM...(TODAY-TUE NIGHT) VERY DIFFICULT FORECAST WITH CONVECTIVE TRENDS AND SVR WX POTENTIAL THE MAIN CONCERNS. IN THE NEAR TERM...TRENDED SHOWERS AND ISOLD THUNDER OUT OF THE CWA THIS MORNING. WITH ANOTHER S/W TO MOVE ACROSS THE STATE TODAY...I HELD ON TO LOW POPS OVER THE NORTH HALF THIS MORNING THROUGH THE MIDDAY HOURS...AND THERE ARE ALREADY ISOLD STORMS RE-DEVELOPING OVER THE NORTH. THE ETA RE-ESTABLISHES THE WARM FRONT ACROSS NORTHERN IOWA THIS AFTERNOON...FARTHER SOUTH THAN THE GFS. IMPACTS OF MESOSCALE CONVECTIVE OUTFLOW PUSHING INTO SRN IA ATTM WILL ALSO BEAR WATCHING TODAY. OVERALL...SIDED WITH THE ETA SCENARIO FOR LATE THIS AFTERNOON THROUGH THE OVERNIGHT. STRONG INSTABILITY AND SHEAR NEAR WARM FRONT POSE A THREAT FOR ALL MODES OF SEVERE WEATHER LATE THIS AFTERNOON IN NW IA...WITH THE THREAT LIKELY EVOLVING INTO AN MCS DIVING SOUTH ACROSS THE STATE OVERNIGHT WITH WIND AND HEAVY RAIN THE MAIN THREATS. KEPT CHC POPS IN THE FAR NORTH FOR MONDAY...ALTHOUGH MONDAY NIGHT LOOKS MORE FAVORABLE FOR ANOTHER ROUND OF SEVERE WEATHER. ADDITIONAL BOUTS OF SEVERE STORMS WILL ALSO BE POSSIBLE TUESDAY AFTERNOON AND NIGHT. WITH THE UNCERTAINTY GIVEN PREVIOUS DAYS CONVECTION/OUTFLOW...I ESSENTIALLY STAYED CLOSE TO GOING FORECAST DURING THESE PERIODS. MUCH ADVERTISED WARM-UP BEGINS TODAY WITH READINGS IN THE MID 80S TO LOWER 90S THROUGH TUESDAY. && .LONG TERM...(WED-SAT) ONLY MINOR CHANGES TO GOING FORECAST. LOW CHC POPS CONTINUE FOR WED INTO THURS ALONG EDGE OF BEST MOISTURE FEED OVER W/SW COUNTIES. NEXT CHC OF STORMS ON SATURDAY AS FRONT MOVES THROUGH THE REGION. TEMPS WILL REMAIN SEASONABLY WARM THRU PERIOD AND KEPT READINGS SLIGHTLY ABOVE MEX GUIDANCE. .DMX WATCHES/WARNINGS/ADVISORIES...NONE && KINNEY
Hazardous weather outlook, Aug 1, 6:13 AM CDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 613 AM CDT SUN AUG 1 2004 IAZ004>007-015>017-023>026-033>036-044>047-021100- BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE- HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 613 AM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... NORTH AND WEST OF A LINE FROM CARROLL...TO BOONE...TO HAMPTON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING. EXPECT HEAVY DOWNPOURS...GUSTY WINDS...AND POSSIBLY HAIL UP TO QUARTER SIZE... BEFORE STORMS WEAKEN BY MID MORNING. THUNDERSTORM REDEVELOPMENT IS EXPECTED LATE THIS AFTERNOON...ACROSS AREAS FROM MASON CITY TO POCAHONTAS. A FEW SUPERCELL THUNDERSTORMS ARE EXPECTED INITIALLY... WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ALL POSSIBLE. INDIVIDUAL CELLS ARE EXPECTED TO EVOLVE INTO A THUNDERSTORM COMPLEX THAT WILL MOVE SOUTH ACROSS IOWA DURING THE EVENING AND OVERNIGHT HOURS...WITH THE MAIN THREATS BEING DAMAGING STRAIGHT LINE WINDS AND HEAVY RAINFALL. THE MOST FAVORED TIME FOR SEVERE WEATHER IS BETWEEN 4 PM AND 11 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON AND NIGHT...AND AGAIN LATE TUESDAY AFTERNOON INTO WEDNESDAY. ADDITIONAL SEVERE WEATHER IS POSSIBLE...WITH THE MOST FAVORED AREAS LARGELY DEPENDENT ON THE PREVIOUS DAYS STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED LATE THIS AFTERNOON AND TONIGHT. IAZ027-028-037>039-048>050-057>062-070>075-081>086-092>097-021100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE- DALLAS-DAVIS-DECATUR-GRUNDY-GUTHRIE-HARDIN-JASPER-LUCAS-MADISON- MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA- TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 613 AM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... SOUTH AND EAST OF A LINE FROM CARROLL...TO BOONE...TO HAMPTON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA THIS MORNING. EXPECT HEAVY DOWNPOURS...GUSTY WINDS...AND POSSIBLY HAIL UP TO PENNY SIZE...BEFORE STORMS WEAKEN BY MID MORNING. THUNDERSTORM REDEVELOPMENT IS EXPECTED LATE THIS AFTERNOON IN THE WATERLOO AREA. A FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE INITIALLY...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ALL POSSIBLE. INDIVIDUAL CELLS ARE EXPECTED TO QUICKLY EVOLVE INTO A THUNDERSTORM COMPLEX THAT WILL MOVE SOUTH ACROSS IOWA DURING THE EVENING AND OVERNIGHT HOURS...AFFECTING AREAS FROM AMES TO MARSHALLTOWN...AND THEN LOCATIONS ALONG AND SOUTH OF INTERSTATE 80. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON AND NIGHT...AND AGAIN LATE TUESDAY AFTERNOON INTO WEDNESDAY. ADDITIONAL SEVERE WEATHER IS POSSIBLE...WITH THE MOST FAVORED AREAS LARGELY DEPENDENT ON THE PREVIOUS DAYS STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. KINNEY
In the hours before
Local storm report, Aug 1, 9:40 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
940 AM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0927 AM HAIL DECATUR CITY 40.74N 93.83W
08/01/2004 0.88 INCH DECATUR IA TRAINED SPOTTER
&&
ROBLocal storm report, Aug 1, 12:56 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1256 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0153 AM HAIL 4 ESE BOONE MUNICIPAL A 42.02N 93.77W
08/01/2004 0.88 INCH BOONE IA TRAINED SPOTTER
&&
DONAVONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 12:02 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 48 min |
| Aug 1, 1:28 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 47 min |
| Aug 1, 1:58 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 47 min |
| Aug 1, 3:22 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 38 min |
| Aug 1, 3:59 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.